Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Greenville-Spartanburg, SC

January 24, 1997Macon County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 24, 1997, 9:43 PM EST for Macon County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 1997, 9:43 PM EST (02:43 UTC)
Expired
Jan 24, 1997, 10:45 PM EST
In force
62 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Macon County, NC

The radar

The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 250243 RRA
SVRGSP
NCC113-250345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
943 PM EST FRI JAN 24 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...MACON COUNTY
 
AT 940 PM WEATHER RADAR SHOWED A SEVERE THUNDERSTORM MOVING INTO MACON
COUNTY FROM THE WEST. RADAR SHOWED STRONG POTENTIAL FOR DAMAGING WINDS
OF 60 MPH OR HIGHER WITH THE STORM. DAMAGING WINDS AND LARGE HAIL WERE
REPORTED NEAR MURPHY EARLIER...AMATEUR RADIO REPORTED 74 MPH WIND NEAR
ANDREWS AS RELAYED BY THE MORRISTOWN WEATHER OFFICE.
 
THE STORM WILL MOVE ACROSS TOPTON AND NANTAHALA LAKE REACHING FRANKLIN
AROUND 10 PM.  FREQUENT LIGHTNING AND BRIEF VERY HEAVY RAIN WILL ALSO
OCCUR.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 8:45 PM EST, 58 minutes earlier.

Area forecast discussion, Jan 24, 8:45 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
845 PM EST FRI JAN 24 1997

RAH: CAN TAKE OUT ICE WORDING. MAY WANT TO ADD TSRA POSS TO ALL AREAS.
     CAN JUST USE TEMP WARMING WORDING.
CAE: CAN JUST USE TEMP WARMING WORDING.
FFC: HIER POPS. CAN JUST USE WARMING WORDING.

DISC: REGIONAL RADAR SHOWING SH/TSRA INCREASING IN COVERAGE ACROSS E
TN...AL AND NWRN GA. TSRA BEING AIDED BY DRY PUNCH AT H7 AND COLD POOL
AT H5. DAMMING STILL HOLDING ON ACROSS MOST IF NOT ALL OF THE CWA ATTM.
GOOD TMB HAS SET UP...BUT IT IS PROB JUST SOUTH AND EAST OF THE CWA.
MESO ANAL SHOW TMB HAS MOVED LITTLE IF ANY IN THE EAST THE PAST FEW
HOURS. GSO SOUNDING INDICATED TOP OF INVERSION AROUND 2,5 KFT WHILE KGSP
VWP HAS SW WINDS AT 2 KFT MSL. EVEN WITH THIS THINK TSRA WILL MAKE IT
INTO MUCH OF THE CWA AND MOST AREAS WILL SEE PRECIP. SVR STILL NOT OUT
OF THE QUESTION ALONG AND NEAR TMB. BIG QUESTION IS WHETHER OR NOT TMB
MOVES AT ALL BEFORE CFP.

TEMPS SHOULD RISE OVERNIGHT EVEN IF IT TAKES THE COLD FNT TO SCOUR OUT
COLD AIR. LATEST CALLS TO NRN NC COUNTIES FOUND TEMPS HAVE RISEN A FEW
DEGREES AND ICING NO LONGER A PROB.

RWH

In the hours before

Special weather statement, Jan 24, 4:14 PM EST, 5 hours 29 minutes before
NCZ033>037-048>050-053>057-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
415 PM EST FRI JAN 24 1997

...SOME SLEET AND ICING STILL REPORTED IN PART OF NORTH CAROLINA...

AT 4 PM IREDELL COUNTY COMMUNICATIONS REPORTED SLEET FALLING BETWEEN
TROUTMAN AND MOORESVILLE WITH SOME ICING ON TREES IN THE NORTHERN PART
OF THE COUNTY.  ICE WAS REPORTED IN ALEXANDER COUNTY ON TREES AND
PORCHES...BUT NOT ON ROADS.  THE TEMPERATURE THROUGH THE NORTHERN
FOOTHILLS AND PART OF THE NORTHWEST PIEDMONT WAS RIGHT AT FREEZING IN
MANY LOCATIONS.

SOME ICE COULD STILL BE OCCURRING IN PART OF THE MOUNTAINS...ESPECIALLY
IN THE COLDEST HIGH MOUNTAIN VALLEYS.  DRIVERS SHOULD WATCH CAREFULLY
FOR SLICK SPOTS ON ROADS THIS AFTERNOON AND EARLY THIS EVENING.

JONES
Special weather statement, Jan 24, 4:15 PM EST, 5 hours 28 minutes before
NCZ033>037-048>050-053>057-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
415 PM EST FRI JAN 24 1997

...SOME SLEET AND ICING STILL REPORTED IN PART OF NORTH CAROLINA...

AT 4 PM IREDELL COUNTY COMMUNICATIONS REPORTED SLEET FALLING BETWEEN
TROUTMAN AND MOORESVILLE WITH SOME ICING ON TREES IN THE NORTHERN PART
OF THE COUNTY.  ICE WAS REPORTED IN ALEXANDER COUNTY ON TREES AND
PORCHES...BUT NOT ON ROADS.  THE TEMPERATURE THROUGH THE NORTHERN
FOOTHILLS AND PART OF THE NORTHWEST PIEDMONT WAS RIGHT AT FREEZING IN
MANY LOCATIONS.

SOME ICE COULD STILL BE OCCURRING IN PART OF THE MOUNTAINS...ESPECIALLY
IN THE COLDEST HIGH MOUNTAIN VALLEYS.  DRIVERS SHOULD WATCH CAREFULLY
FOR SLICK SPOTS ON ROADS THIS AFTERNOON AND EARLY THIS EVENING.

JONES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.